Back in February I lost my job and health insurance. I'm unemployed and looking for another job. Last October I saw my PCP and she didn't change anything in managing my diabetes. I was taking Metformin 2x a day and Lantus before bed. I found a new clinic, with a sliding scale and went as I had been without my Lantus for 2 weeks. She put me on Humulin 70/30 and Levemir at night. Is that a normal change? It seems a bit drastic?

Patty Bonsignore


Changes in medication are based on several factors, including your A1C test result, your blood glucose numbers, and your eating and exercise patterns. I am assuming your practitioner started you on Humulin 70/30 insulin because your blood glucose levels were high. Humulin 70/30 insulin is a combination of mealtime regular insulin and an intermediate-acting basal insulin . The purpose of this mixed insulin is to help lower blood glucose both after your meals and all day long. Levemir is a basal insulin and, like Lantus, the purpose of it is to lower your blood glucose for approximately 20 to 24 hours. I am not sure why she has you taking both Humulin 70/30 and Levemir, so I would ask her about this. Normally, mixed insulin is used twice a day or basal insulin is used once or twice a day (Lantus or Levemir) and mealtime insulin at each meal. The two different types of insulin are not usually combined, but can be if needed. I would not call this regimen drastic, particularly if your A1C is high, but it is definitely a change for you and one that may take some getting use to. It’s important for you to check your blood glucose more often during these changes to see if the insulin is working. It is also very important for you to be in close contact with your doctorso he or she can make any necessary adjustments to this new regimen.

October 1, 2013 at 11:56 pm